Alert archive / New York / Flash Flood Warnings in 2007

Flash Flood Warning 47, NWS New York, NY

August 10, 2007Richmond County, New York

NWS New York, NY issued this flash flood warning at Aug 10, 2007, 8:56 AM EDT for Richmond County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2007, 8:56 AM EDT (12:56 UTC)
Expired
Aug 10, 2007, 11:00 AM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Whole counties

County Richmond County, NY

The radar

The Philadelphia radar (KDIX), 74 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 101257
FFWOKX
NYC085-101500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
856 AM EDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHMOND COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 1100 AM EDT...

* AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM HEAVY RAIN OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4050 7425 4051 7417 4062 7404 4065 7407
      4066 7414 4064 7419

$$
2 follow-up statements
000 
WGUS71 KOKX 101348
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
942 AM EDT FRI AUG 10 2007

NYC085-101500-
RICHMOND NY-
942 AM EDT FRI AUG 10 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR 
RICHMOND COUNTY (STATEN ISLAND)...

AT 939 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
TORRENTIAL RAIN NEAR THE OUTER BRIDGE CROSSING MOVING EAST AT 15 MPH.

APPROXIMATELY AN INCH OF RAIN HAS FALLEN SO FAR ACROSS THE REGION 
AND AN ADDITIONAL INCH OF RAINFALL IS LIKELY BEFORE THE RAIN TAPERS 
OFF LATE THIS MORNING. 

RUNOFF FROM THE HEAVY RAINFALL IS CAUSING FLOODING OF .URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. THIS COULD RUIN YOUR CARS ENGINE AND PLACE YOUR LIFE IN 
GREAT DANGER. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. 

LAT...LON 4050 7425 4051 7417 4062 7404 4065 7407
      4066 7414 4064 7419

$$

JST
000 
WGUS71 KOKX 101458
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1056 AM EDT FRI AUG 10 2007

NYC085-101506-
RICHMOND NY-
1056 AM EDT FRI AUG 10 2007

...THE FLASH FLOOD WARNING IS BEING DOWNGRADED AT 1100 AM EDT FOR 
RICHMOND COUNTY (STATEN ISLAND) TO AN URBAN FLOOD ADVISORY...

HEAVY RAIN IS MOVING EAST...BUT URBAN FLOODING WILL CONTINUE AS 
FLOOD WATERS GRADUALLY SUBSIDE. 

LAT...LON 4050 7425 4051 7417 4062 7404 4065 7407
      4066 7414 4064 7419

$$

JST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:06 AM EDT, 50 minutes earlier.

Area forecast discussion, Aug 10, 8:06 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
806 AM EDT FRI AUG 10 2007

.SYNOPSIS...
LOW PRESSURE OVER PENNSYLVANIA WILL PASS JUST SOUTH OF THE REGION
THIS MORNING. THE LOW IS EXPECTED TO TRACK SOUTHEAST OF CAPE COD
BY SATURDAY MORNING. THIS LOW WILL BE FOLLOWED BY HIGH PRESSURE
FOR THE WEEKEND. A COLD FRONT IS FORECAST TO PASS ACROSS THE
REGION MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEEPENING MID AND UPPER LEVEL TROUGH EARLY THIS MORNING. PLENTY OF
ISENTROPIC LIFT...THETA-E AND H8 TEMP ADVECTION TO DEAL WITH.
PRECIPITABLE WATER VALUES INCREASE TODAY TO OVER 2 INCHES.
INGREDIENTS THERE FOR HEAVY RAIN...AND FLOOD WATCH REMAINS UP.
BACK EDGE OF RAIN ALREADY IN EASTERN PA...BUT I DO FEEL THIS WILL
FILL IN AS LOW MOVES TOWARD NJ COAST AND EASTERLY WINDS PERSIST.
SOME EVIDENCE OF THIS. AS FOR MODEL SOLUTIONS...GFS SEEMS TOO
HIGH WITH ITS INITIAL 6 HR QPF TO THE NORTH ALONG SRN TIER OF NY
STATE. LATEST NAM NOT MUCH BETTER BASED ON WHAT HAS BEEN
OBSERVED. HEAVY RAIN BULLSEYES IN NY STATE OUTPUT BY BOTH MODELS
BY 12Z THIS MORNING. FOCUS THEN SHIFTS SE TOWARD WATCH AREA
BETWEEN 12 AND 18Z. GFS LOW TRACK PREFERRED BASED ON CONSISTENCY
AND ITS SOLUTION CLOSER TO OTHER MODELS.

AS FOR TSTMS...LAPSE RATES MINIMAL...AND NOT MUCH ELEVATED
INSTABILITY SEEN ON LATEST SOUNDING PROFILES. PLENTY OF SHEAR WITH
E/SE WINDS LOW LEVELS VEERING SW TO WEST. OF COURSE ANY TSTM
DEVELOPMENT WILL HAVE TO MONITORED...BUT TSTMS SHOULD BE ISOLATED.

HEAVIEST PRECIP DOES SEEM TO OCCUR THIS MORNING AS UPPER LEVEL DRY
AIR QUICKLY MAKES ITS WAY TO THE COAST BY AFTERNOON. WATER VAPOR
IMAGERY INDICATES THAT AFOREMENTIONED DRY AIR MOVING INTO WESTERN
PA.

MODEL BLEND FOR TEMPS FOLLOWED.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
SFC HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE WEEKEND AS
UPPER TROUGH DEPARTS AND RIDGE MOVES IN. FEW CLOUDS
EXPECTED...ALONG WITH DRY CONDITIONS. MET NUMBERS LOOK TOO COOL
FOR SAT...AND HAVE LEANED TOWARD FWC/MAV. CANNOT SEE LOWER TO MID
70S UNDER SUNSHINE AND H8 TEMPS +14C YIELDING THOSE NUMBERS.
OTHERWISE...BLEND USED SAT NIGHT AND SHAVED A COUPLE OF DEGREES
OFF MAVS SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A WEAK FRONT APPROACHES THE AREA SUN NIGHT INTO EARLY MON AND MOVES
THROUGH DURING THE DAY ON MONDAY. THE FRONT AT THIS POINT...DOES NOT
APPEAR TO HAVE MUCH MOISTURE WITH IT...SO WILL GO JUST CHANCE OR
SLIGHT CHANCE POPS. THE PATTERN LOOKS TO BECOME A BIT MORE UNSETTLED
FOR THE MIDDLE OF THE WEEK...AS AN UPPER LEVEL TROUGH AMPLIFIES
ACROSS THE GREAT LAKES AND NORTHEAST. THIS WILL ALSO BRING A FEW
EMBEDDED SHORTWAVES. TEMPS LOOK TO REMAIN NEAR SEASONAL LEVELS.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
LOW PRESSURE OVER PENNSYLVANIA WILL MOVE SE THROUGH MARYLAND
TODAY AND THEN OFF THE MID ATLANTIC COAST THIS EVENING.
MEANWHILE...A WARM FRONT THROUGH THE MID ATLANTIC REGION WILL
GRADUALLY WORK ITS WAY NORTH...HOWEVER IS FORECAST TO REMAIN SOUTH
OF THE LOCAL AREA.

RAIN AND GENERALLY MVFR CONDITIONS HAVE OVERSPREAD ALL TERMINALS
EXPECT FOR KGON...WHICH SHOULD ALSO CONCEDE BY 18Z AS RAIN AND
LOWER CONDITIONS PUSH EAST. RAIN HAS FILLED IN OVER THE LAST HOUR
OR SO OVER NEW JERSEY WITH IFR CONDITIONS IN HEAVY RAIN. SO
GENERALLY EXPECT MVFR WITH PERIODS OF IFR IN HEAVIER SHOWERS
THROUGH 18Z. ISENTROPIC LIFT WEAKENS AND MID LEVELS START TO DRY
OUT BY LATE AFTERNOON...BUT LOW LEVEL MOISTURE IS EXPECTED TO
LINGER THROUGH A GOOD PART OF THE NIGHT (MVFR CIGS THROUGH 00Z TO
02Z...THEN VFR).

ALL TSTMS REMAINING WELL SOUTH OF THE AREA...AND SINCE WE WILL
REMAIN IN A MORE STABLE AIRMASS...DO NOT SEE CONVECTION BEING AN
ISSUE...THEREFORE HAVE REMOVED CB APPENDAGES.

EASTERLY WINDS WILL BACK TO THE NE THIS EVENING AS THE LOW SLIDES
SOUTH OF LONG ISLAND. A DECENT PRESSURE GRADIENT BETWEEN HIGH
PRESSURE TO THE NORTH AND THIS LOW WILL EXISTS WITH A WEAK LOW
LEVEL JET DEVELOPING THIS MORNING. COASTAL LOCATIONS WILL LIKELY
SEE GUSTS AROUND 20 KT.

OUTLOOK FOR 12Z SAT THROUGH TUE...LOW PRESSURE PUSHES WELL SOUTH
AND EAST OF THE AREA BY 12Z SAT WITH VFR CONDITIONS REMAINING
THROUGH THE WEEKEND. A COLD FRONT APPROACHES FROM THE NORTHWEST
ON MONDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS LOCALLY
REDUCING CEILINGS AND VISIBILITIES TO MVFR OR IFR DURING THE
AFTERNOON AND EVENING. HIGH PRESSURE AND VFR CONDITIONS RETURN
LATER MONDAY NIGHT AND TUESDAY.

&&

.MARINE...
NO SIGNIFICANT CHANGES WITH FORECAST ON TRACK. AN AREA OF LOW
PRESSURE MOVING PENNSYLVANIA MOVE ACROSS THE AREA WATERS SOUTH OF
LONG ISLAND TODAY. THIS LOW WILL BRING A PERIOD OF MODERATE RAINFALL
WITH EMBEDDED THUNDERSTORMS THAT COULD PRODUCE LOCALLY HEAVY
RAINFALL AND GUSTY WINDS.

OTHERWISE...AN EASTERLY FLOW HAS DEVELOPED EARLY THIS MORNING THIS
WILL LEAD TO BUILDING SEAS TO 5 FT LATE THIS AFTERNOON...AND SHOULD
INCREASE WIND GUSTS TO 25 KT DURING THE DAY. SCA CONDITIONS SHOULD
LINGER INTO SATURDAY AS THE LOW SLOWLY PULLS OFF TO THE EAST.

HIGH PRESSURE THEN BUILDS DOWN FROM CANADA INTO SUNDAY...ALLOWING
FOR QUIET CONDITIONS ON THE AREA WATERS. IN ADDITION...A COLD FRONT
SUNDAY NIGHT/MONDAY SHOULD NOT BRING FURTHER SCA CONDITIONS TO THE
WATERS.

ON A SIDE NOTE...WE DID LOOK AT THE POTENTIAL FOR COASTAL FLOODING
TONIGHT WITH A NEW MOON COMING UP. THE LATEST GUIDANCE SHOWS THAT WE
WILL NEED JUST OVER A FOOT TO GET MINOR FLOODING AND WE WILL FALL
JUST SHORT USING A GFS/NGM AVERAGE. AT THIS POINT...WE WILL HAVE THE
DAY SHIFT RE-EVALUATE FOR THE EVENING TIDES.

&&

.HYDROLOGY...
SIGNIFICANT RAINFALL TODAY WITH ONE TO ONE AND A HALF INCHES
POSSIBLE...LOCALLY HIGHER. FLASH FLOOD WATCH REMAINS UP FOR
NORTHEAST NEW JERSEY AND NEW YORK CITY...WHERE VERY HEAVY RAINS
FELL ON WED. THESE LOCALES COULD BE THE AREA AGAIN TO WATCH FOR
WITH REGARD TO HEAVY RAINFALL...JUST TO THE NORTH AND EAST OF THE
LOW...AND RIVERS AND STREAMS IN THESE AREAS HAVE TO BE WATCHED
CLOSELY. DRIER WEATHER IS EXPECTED FOR THE WEEKEND. OBVIOUSLY
URBAN FLOODING THE CONCERN IN AND NEAR NYC.

&&

.TIDES/COASTAL FLOODING...
WE DID LOOK AT THE POTENTIAL FOR COASTAL FLOODING TONIGHT WITH A
NEW MOON COMING UP. THE LATEST GUIDANCE SHOWS THAT WE WILL NEED
JUST OVER A FOOT TO GET MINOR FLOODING AND WE WILL FALL JUST SHORT
USING A GFS/NGM AVERAGE. AT THIS POINT...WE WILL HAVE THE DAY
SHIFT RE-EVALUATE FOR THE EVENING TIDES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR NYZ072>076.
NJ...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR NJZ002>006-
     011.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM EDT
     SATURDAY FOR ANZ355.
     SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 6 PM EDT
     SATURDAY FOR ANZ350-353.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 10, 3:21 AM EDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
321 AM EDT FRI AUG 10 2007

NJZ002>006-011-NYZ072>076-110900-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
321 AM EDT FRI AUG 10 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

AN ISOLATED STRONG THUNDERSTORM IS QUITE POSSIBLE THIS MORNING.
HEAVY RAIN AND STRONG WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ077>081-110900-
NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
321 AM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN AT
TIMES...MAINLY THIS MORNING. LOCAL URBAN AND POOR DRAINAGE
FLOODING IS EXPECTED. AN ISOLATED STRONG THUNDERSTORM IS QUITE
POSSIBLE THIS MORNING. HEAVY RAIN AND STRONG WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CTZ005>012-NYZ067>071-110900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
321 AM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN AT
TIMES...MAINLY THIS MORNING. LOCAL URBAN AND POOR DRAINAGE
FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ330-335-338-340-345-350-353-355-110900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
321 AM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN THIS MORNING. AN
ISOLATED STORM COULD PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PW

Nearby

Flash Flood Warnings in New York, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.